The incidence, timing, etiologies, and recurrence rate of seizures among 127 pediatric patients with acute lymphoblastic leukemia (ALL) were determined at the Schneider Children’s Hospital, and the Long Island Jewish Medical Center, New York. Of 17 patients (13%) who developed one or more seizures, 16 had seizures during antileukemic treatment, almost always related to intrathecal methotrexate or subcutaneous L-asparaginase. The long-term recurrence risk of seizures was low, occurring only in 2 patients (12%) who had static encephalopathy and neurologic deficits. Chronic antiepileptic drug therapy was restricted to patients with recurrent seizures and structural cerebral lesions. 
COMMENT. Seizures occurring in children with ALL in this study were related to side-effects of chemotherapy. None had seizures secondary to CNS leukemic relapse. Phenytoin was the drug of choice for the control of the acute seizures because of its relative lack of behavioral and sedative adverse effects. Carbamazepine and valproate were avoided because of potential bone marrow suppression and the lack of intravenous preparations.